Skip to main content

CAUSES OF OPIOID OVERDOSE

An opioid overdose takes place when levels of opioids are too high in a person’s system, causing them to lose consciousness and stop breathing. An overdose can happen suddenly or come on slowly over the course of a few hours. Without oxygen, the result can be fatal.

RISKS FOR OVERDOSE

RESPONDING TO AN OVERDOSE

Every minute counts. If you think someone has overdosed, do the following:

01_check_0.png

Check for signs of opioid

02_911_0.png

Call 911

Give Naloxone

04_breaths_0.png

Perform rescue breaths

05_stay_0.png

Stay with the person until help arrives

WHAT IS NALOXONE?

 

Naloxone(or Narcan) is a prescription medicine that temporarily stops the effect of opioids. It helps a person begin breathing again and wake up from an overdose. It only works on opioid overdoses and cannot be used to get high, nor is it addictive. It can be easily and safely administered by anyone.First responders often carry Naloxone.

To add your Tribe’s Naloxone program to the map email stopovd@uw.edu

SIGNS OF AN OVERDOSE MAY INCLUDE

  • SLOW OR NO
    BREATHING.

  • WON'T WAKE UP.

  • PALE, ASHY, COOL
    SKIN.

  • BLUE LIPS OR
    FINGERNAILS.

GOOD SAMARITAN LAWS

A Good Samaritan Law protects both the person helping and the person experiencing an overdose from liability or drug possession charges. Washington State has a Good Samaritan Law and Tribes are starting to pass similar laws. See how Tribes are implementing Good Samaritan Laws in Indian Country.

START A NALOXONE PROGRAM

For more information on how your Tribe can start a Naloxone program, read the Starting a Naloxone Program Fact Sheet